I am a keen racing cyclist (I ride for 10-15 hours a week). Last February when racing or doing other hard riding I kept producing lots of phlegm and found it hard to breathe (to the point where I would throw up phlegm). The problem persisted but slowly disappeared by August (due to dry weather I think). My doctor gave me a beclomethasone diproprionate inhaler, which had little to no effect and I stopped using it after 4-5 weeks as it constricted my throat. I tried cutting out dairy but that had no effect either.
The same thing is happening again this year and Im set for another very unsuccessful season if I don't sort it soon. I am taking beclomethasone diproprionate again in a futile effort to reduce it (this time I am gargling as much of it out of my throat after use it to prevent constriction).
When I am not cycling I notice gurgling in my throat (almost certainly from my stomach), particularly after eating, especially after eating large amounts of food. The gurgling disappears when I lie on my back. Reading some other posts on the forum and around the net it may help to know that I am completly unable to burp (although I don't know whether this is relevant).
The first time this happened last year I thought it was caused from training too soon after having a cold, but this year It happened just as suddenly without having had a cold.
Any suggestions for what I have or what to do about it would be greatly appreciated.
Postnasal drip is one possible source of the phlegm. This is drainage from the nose and sinuses dripping down the back of the throat. This could explain the gurgling in your throat. You may be swallowing a lot of this phlegm into your stomach. Then whenever you cough you throw up phlegm from your stomach. The fat content in dairy products can thicken phlegm. Generally eating dairy products with less fat content is helpful. Your doctor probably suspects that postnasal drip is your problem since you were given a beclomethasone dipropionate inhaler to try. This prescription nasal steroid spray decreases the phlegm production by decreasing the inflammation of the nose and sinuses. This may prevent the postnasal drip. A nasal steroid spray does not provide immediate relief of symptoms. It may need to be used every day for several weeks to months for it to help. It is possible that the 4 to 5 weeks that you used it was not long enough. A nasal wash helps remove phlegm from your nose and sinuses. Doing this daily before using any nasal spray helps the nasal spray to reach the area where it needs to be to work better. Please read our Nasal Wash MedFact at http://www.nationaljewish.org/medfacts/nasal.html for more information about this technique. Share this information with your doctor to see if you would benefit from this daily treatment.
Another possible source of this phlegm is gastroesophageal reflux disease (GERD). This is the back flow of stomach contents, including digestive juices, into the esophagus or food tube. This is most commonly called acid reflux or heartburn. This reflux can come all the way up into the mouth and nose. When this happens the material can be aspirated, dribbling into the windpipe and lungs. This could make it hard to breathe.
I have a similar condition which has been diagnosed as asthma. Stomach acid rising out of your stomach can get into your airways. The acid causes inflamation (inflammation) of your airways and lungs, leading to mucus production and difficulty breathing.
Similar to you, I have an albuterol inhaler which doesn't help me much. But daily asthma medications have helped a lot. I currently use Advair (a steroid) and Allegra (an allergy medication).
Heartburn medication may also help with the stomach acid.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.